Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 441, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 22, 2017, 6:27 PM CDT for Custer County, Washita County, Oklahoma. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2017, 6:27 PM CDT (23:27 UTC)
- Expired
- May 22, 2017, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Custer County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 128 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:32 PM CDT | HAIL 1 | 1 E Canute, OK | |
| May 22, 7:00 PM CDT | HAIL 0.88 | 1 Ene Clinton, OK | |
| May 22, 7:03 PM CDT | HAIL 1 | 1 Ene Clinton, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
736
WUUS54 KOUN 222327
SVROUN
OKC039-149-230015-
/O.NEW.KOUN.SV.W.0441.170522T2327Z-170523T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
627 PM CDT MON MAY 22 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northern Washita County in western Oklahoma...
Southern Custer County in western Oklahoma...
* Until 715 PM CDT
* At 627 PM CDT, a severe thunderstorm was located near Canute,
moving northeast at 35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Clinton, Burns Flat, Arapaho, Canute, Custer City, Bessie, Foss,
Foss Reservoir and Stafford.
This includes Interstate 40 between mile markers 42 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3571 9893 3560 9877 3541 9873 3528 9928
3539 9937 3545 9936
TIME...MOT...LOC 2327Z 241DEG 31KT 3539 9925
HAIL...1.75IN
WIND...70MPH
$$
MAD1 follow-up statement
754
WWUS54 KOUN 222350
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
650 PM CDT MON MAY 22 2017
OKC039-149-230015-
/O.CON.KOUN.SV.W.0441.000000T0000Z-170523T0015Z/
Washita OK-Custer OK-
650 PM CDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL WASHITA AND SOUTHEASTERN CUSTER COUNTIES...
At 650 PM CDT, a severe thunderstorm was located near Clinton, moving
northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Clinton, Arapaho, Custer City and Stafford.
This includes Interstate 40 between mile markers 55 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3571 9893 3560 9877 3547 9874 3541 9909
3550 9922
TIME...MOT...LOC 2350Z 242DEG 31KT 3550 9904
HAIL...1.75IN
WIND...60MPH
$$
MADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:14 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 22, 3:14 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Norman OK 314 PM CDT Mon May 22 2017 .DISCUSSION... The main concerns are rain/storm chances/potential tonight into Tuesday. Ongoing isolated to numerous light showers across central and northern Oklahoma as of 3 pm should weaken in the next several hours as isentropic lift around 700 mb weakens. This activity will remain rather light. Some thunder may occur with this activity, but do not think any strong or severe storms will occur due to limited instability (MUCAPE mainly below 600 J/kg). Severe thunderstorm potential now through tonight still appears to be low with decreasing confidence. Cloud cover and rain have limited instability in most locations north of a Mangum to Seminole line. South of this line, some sun and daytime heating have allow temperatures to rise into 70s. A few thunderstorms may form near and this cloud shield line in the next several hours, though this remains doubtful due to sufficient capping. Higher chances for severe storms appear to occur over far eastern New Mexico into west Texas late this afternoon where the air is more unstable. This activity will continue to move east and southeast, which may glance western north Texas and far southwestern Oklahoma this evening if they can organize into a complex or two. If severe storms occur, some severe hail and wind reports, mainly on the lower end of severe spectrum (hail less than golf ball size and winds under 70 mph), would be possible. No severe storms are expected north of the line mentioned above due to limited instability. After midnight tonight into Tuesday morning, a cold front will move south and through the area. A few lingering weak showers and thunderstorms may occur across the area. Tuesday afternoon, some clearing can be expected, though temperatures will remain on the cool side for late May. Sufficient daytime heating may allow for isolated to scattered showers and weak thunderstorms to form in rather chilly unstable airmass. If storms occur, no severe storms would be expected due to limited instability (less than 500 J/kg), however small hail up to nickels and gusty winds up to 50 mph could result. Tuesday night through Thursday, dry weather is expected. Thursday will be warmer (possibly much warmer) than Wednesday. Friday through Memorial Day, a warm/hot humid airmass may evolve across the southern Plains Friday through early Sunday, along for some potential for severe thunderstorms/heavy rainfall. Most models have been consistently depicting rather high amounts of potential instability (MUCAPE 2000-5000 J/kg), high low level moisture (surface dewpoints in the 60s to lower 70s), and sufficient shear (0-6 km bulk shear 30-50 kt) for severe storms with heavy rain late Friday through early Sunday. Capping may be strong and limit storm development. For now, kept low chances for storms across the area Friday night into Sunday. Have low confidence in severe storm and heavy rainfall potential during this time frame. Slightly cooler and drier conditions may occur with the passage of a weak cold front Sunday into Memorial Day. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 55 70 48 73 / 40 20 10 0 Hobart OK 53 70 47 79 / 40 20 0 0 Wichita Falls TX 59 72 51 79 / 50 40 0 0 Gage OK 50 68 43 76 / 40 20 10 0 Ponca City OK 53 69 47 70 / 30 20 10 0 Durant OK 58 70 51 74 / 40 40 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/17
Hazardous weather outlook, May 22, 3:04 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 304 PM CDT Mon May 22 2017 OKZ004>048-050>052-TXZ083>090-232015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 304 PM CDT Mon May 22 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of This Afternoon and Tonight... .THUNDERSTORMS... There is a slight risk of severe thunderstorms across portions of western north Texas. There is a marginal risk of severe storms over a broader area of western and southern Oklahoma and north Texas. LOCATION... The slight risk area is along and southwest of a line from Crowell to Archer City Texas. The marginal risk of severe storms is southwest of a line from Cheyenne to Clinton to Ardmore Oklahoma. TIMING... 4 PM to 9 PM IMPACTS... Winds to 70 mph and hail to the size of half dollars. DISCUSSION... Showers and thunderstorms will continue to develop and move east into and across the area. In general, instability will be low and the severe weather risk is low. However, there is a small chance that instability could increase enough in western sections of north Texas that isolated severe storms may occur. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across western north Texas should monitor the forecasts and prepare for the possibility of severe weather operations late this afternoon or this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .THUNDERSTORMS... Scattered thunderstorms will persist through the day Tuesday before ending across the area. No severe storms are expected. There is a chance of storms again Friday night through Sunday. If storms do occur during this timeframe, severe weather and heavy rainfall are possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 22, 5:44 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
544 PM CDT MON MAY 22 2017
OKZ021-022-222315-
Washita OK-Beckham OK-
544 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Washita and
southeastern Beckham Counties Until 615 PM CDT...
AT 542 PM CDT, a strong thunderstorm was located 5 miles southeast of
Sayre, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Elk City, Sayre, Carter, Retrop and Delhi.
LAT...LON 3513 9979 3529 9978 3539 9927 3526 9920
3512 9924
TIME...MOT...LOC 2242Z 263DEG 23KT 3523 9960
MADLocal storm report, May 22, 6:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
624 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 3 S ELK CITY 35.37N 99.42W
05/22/2017 E1.75 INCH BECKHAM OK FIRE DEPT/RESCUE
&&
FMSpecial weather statement, May 22, 6:24 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
624 PM CDT MON MAY 22 2017
OKZ022-035-230000-
Kiowa OK-Washita OK-
624 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR north central Kiowa and
southwestern Washita Counties Until 700 PM CDT...
AT 620 PM CDT, a strong thunderstorm was located near Sentinel,
moving east at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3521 9936 3526 9897 3522 9890 3512 9890
3504 9898 3513 9936
TIME...MOT...LOC 2320Z 275DEG 30KT 3516 9921
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:44 PM CDT | Special Weather Statement | OUN | Beckham | 31 min |
| May 22, 5:52 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Washita | 53 min |
| May 22, 6:24 PM CDT | Special Weather Statement | OUN | Washita | 36 min |
| May 22, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 44 min |
| May 22, 6:57 PM CDT | Special Weather Statement | OUN | Harmon | 33 min |
| May 22, 6:59 PM CDT | Special Weather Statement | OUN | Kiowa | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.